Here is My Question:
In November of last year my JV. Test was negative with a index value of 0.14. My most recent test came back abnormal/positive with a index value of 0.36. I'm currently on Gilenya after taking Avonex since my initial diagnosis on 2000. My neurologist suggested a oral medication due to depression and continuation of the flu-like symptoms after my shots. I'm worried if there are any other oral medications to help with my treatment. My current neurologist seems determined to put me back on a injectable although I have not had any new symptoms or relapse since 2008. I don't want to stop my treatments but I don't want to go thru the way I felt when I was getting weekly injections. Even the self inject pins resulted in me experiencing the flu like symptoms and no desire to do anything.
Your risk of PML is extremely low on Gilenya and there is no evidence that JCV virus index values modify this risk (i.e. makes the risk measurably higher or lower). Tysabri is the drug with the highest risk of PML by far, and to my knowledge there has not been a case of PML yet in a patient with a JCV index level less than 0.4. So why would you worry about this index level on a patient not receiving Tysabri.
I see no reason to stop your treatment with Gilenya based on the information provided. Bring this information to your neurologist and discuss with him or her again.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Director of Hillcrest Neurology
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.